Rip Current, New Hanover
- When
- July 27, 2:00 PM EST
- Where
- New Hanover County, Carolina Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
A women drowned from rip currents at Carolina Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A women drowned from rip currents at Carolina Beach.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 27, 9:30 AM EST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1030 AM EDT WED JUL 27 2005
.SHORT TERM (REST OF TODAY)...
THE ISSUE OF THE DAY IS OF COURSE TEMPERATURES. DETAILED RAOB
ANALYSIS FROM FFC...GSO...MHX...AND CHS DEPICT INTERESTING RESULTS.
TEMPERATURE VALUES ARE ALMOST A CARBON COPY FROM TUESDAY MORNING IN ALL
BUT FFC...WHERE READINGS ARE SLIGHTLY COOLER. THIS COULD LEAD TO
SLIGHTLY COOLER MAX TEMPS ACROSS OUR WESTERN AREAS WITH THE
SOUTHWEST FLOW. HOWEVER...GFS MODEL FIELDS INDICATE THE COOLER
READINGS WILL NOT ARRIVE UNTIL THIS AFTERNOON. WITH THIS IN MIND...
AND COMBINED WITH THE FACT READINGS ARE RUNNING AHEAD OF
YESTERDAYS VALUES BY ABOUT TWO DEGREES ACROSS THE BOARD...WILL NOT
UPDATE FORECAST.
MOISTURE READINGS FROM THE AFORMENTIONED RAOBS INDICATE THE DRY
LAYER THAT HAS BEEN MIXING DOWN TO THE SURFACE IS A COUPLE OF
DEGREES HIGHER...THUS YIELDING HIGHER HEAT INDEX VALUES. WILL KEEP
THE EXCESSIVE HEAT WARNING GOING THROUGH THIS EVENING.
WILL ALSO MAINTAIN MOSTLY SUNNY WORDING...AS CONVECTIVE CIGS WILL
EVENTUALLY DEVELOP.
&&
.AVIATION...
HZ CURRENTLY KEEPING STATIONS RIGHT AT OR RIGHT BELOW VFR
CONDITIONS. FLO HOLDING AT 4SM. CRE IS UP TO 6SM AND ILM/MYR ARE
STILL AT 5SM. HZ THROUGH MOST OF THE DAY WILL HAVE STATIONS BOBBING
BACK AND FORTH BETWEEN VFR AND MVFR. OVERNIGHT BR AND HZ AT ALL
STATIONS WILL BRING VISIBILITIES TO MVFR. NO CEILINGS THROUGHOUT
FORECAST WITH FEW AND SKC SKY COVER AT ALL STATIONS.
&&
.MARINE...
VERY WEAK WINDS OVER THE COASTAL WATERS THIS MORNING.
PIEDMONT TROUGH OVER THE CAROLINAS TODAY WILL PRODUCE SSW WINDS
OVER THE COASTAL WATERS AROUND 10 KNOTS. SEAS AT 41004 IS SHOWING
3 FT AND REPORTS AT WRIGHTSVILLE BEACH INDICATE THE SURF IS FLAT.
WAVE WATCH SHOWING 2 FEET FOR ILM01 AND ILM02. CURRENT FORECAST IS
FOR 2 TO 3 FT SEAS SO WILL SLIGHTLY TWEAK SEAS TO LOWER VALUES AT
THE COAST BUT NO OTHER CHANGES PLANNED.
&&
.CLIMATE...
RECORD HIGHS FOR TODAY:
WILMINGTON 100
FLORENCE 100
MYRTLE BEACH 100
&&
.PREVIOUS DISCUSSION...
(ISSUED 339 AM EDT WED JUL 27 2005)
SHORT TERM (TODAY AND TONIGHT)...
BIG STORY REMAINS HEAT TODAY WITH MAXIMUMS WITHIN A COUPLE/THREE
DEGREES OF 100 EXPECTED AGAIN. DEWPOINTS HAVE FALLEN DURING THE
DAYTIME HOURS EVERYDAY SINCE SATURDAY. CONTINUING THAT IDEA INTO
TODAY BY DOING A LITTLE FORECAST SOUNDING ANALYSIS REVEALS THAT HEAT
WARNING CRITERIA MAY BE DIFFICULT TO REACH MOST LOCATIONS
TODAY...PARTICULARLY INLAND COUNTIES. IMMEDIATE COASTAL AREAS
SHOULDNT REACH 115 DUE TO SLIGHTLY LOWER TEMPERATURES DESPITE AMPLE
MOISTURE.
DESPITE THESE DIFFICULTIES THOUGH...PLAN TO KEEP HEAT
WARNING GOING FOR 2 REASONS. FIRST...WE DO EXPECT TO SEE A ZONE
FROM JUST INLAND TO AREAS JUST EAST OF I-95 WHERE DEWPOINTS SHOULD
REMAIN HIGH ENOUGH AS TEMPERATURES RISE FOR SOME LOCATIONS TO HIT
115. SECOND...THIS WILL BE THE THIRD DAY IN A ROW WITH TEMPERATURES
WELL INTO THE 90S OR ABOVE WITH HEAT INDEX VALUES OVER 105 AT TIMES.
AS FOR POPS TODAY AND TONIGHT...DONT EXPECT ANY WORSE THAN ISOLATED
ACTIVITY.
LONG TERM (THURSDAY THROUGH TUESDAY)...
WILL GET OUT OF THE REALLY HOT STUFF AS A COLD FRONT SETTLES TOWARD
THE AREA AS THE HIGH PRESSURE RESPONSIBLE FOR THE HOT WX SHIFTS
SOUTH OF THE AREA AND WEAKENS. FORECAST WILL HAVE POPS IN THE
FORECAST FROM THURSDAY THROUGH THROUGH TUESDAY AS THE FRONT LINGERS
NEAR THE AREA AND ENERGY IS FORECAST TO PASS THROUGH ALOFT.
MARINE...
MINIMAL CHANGES TO GOING CWF. HAVE FAVORED THE GFS WIND
FIELD...WHICH IS NOT AS BULLISH AS THE ETA IN CLOSING OFF A SFC LOW
OVER GEORGIA. FRONT NEVER REALLY MAKES IT...SO WILL MAINTAIN A
LARGELY SOUTHERLY WIND DIRECTION. SPEEDS AND SEAS WELL BELOW
THRESHOLDS.
AVIATION...
PLENTY OF HAZE WILL KEEP MVFR VIS IN ALL THE TERMINALS DURING THE
DECOUPLED PORTION OF THE DAY...AND MERITS INCLUSION IN KCRE/KMYR
THRU THE DAYTIME HOURS THANKS TO THE MARINE LAYER.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
NC...EXCESSIVE HEAT WARNING FOR NCZ087-096-097-099>101 UNTIL 7 PM
WEDNESDAY.
SC...EXCESSIVE HEAT WARNING FOR SCZ017-023-024-032>034-039-046
UNTIL 7 PM WEDNESDAY.
MARINE...NONE.
&&
SHORT TERM...SHK
AVIATION...JAN
MARINE...DRH
CLIMATE...SHKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 447 AM EDT WED JUL 27 2005 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-280900- ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO- DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN- 447 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS EVENING. AFTERNOON TEMPERATURES AWAY FROM THE IMMEDIATE COAST WILL RISE TO BETWEEN 99 AND 103. COMBINED WITH HIGH RELATIVE HUMIDITY...HEAT INDEX VALUES WILL RISE TO 110 TO 115 DEGREES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. AMZ250-252-254-256-280900- COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM- COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 447 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. 31
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, New Hanover | 2005-07-27 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470810.